Ohio, 2013

Winter Weather in Ohio, November 25 to 27, 2013

November 25 to 27, 2013 · NWS RLX · 1 event in 1 county or zone

A developing low pressure system along the Gulf of Mexico coast spread its precipitation north into the mid Ohio Valley during the overnight hours of the 25th into the 26th. Southeast Ohio was located on the northwestern fringe of the precipitation shield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A developing low pressure system along the Gulf of Mexico coast spread its precipitation north into the mid Ohio Valley during the overnight hours of the 25th into the 26th. Southeast Ohio was located on the northwestern fringe of the precipitation shield.

Most of southeast Ohio changed over to rain during the daylight hours on the 26th before ending again as a period of snow. However, even though the precipitation was not as heavy, mostly snow fell across Perry County, with a lull at times during the daylight hours on the 26th. The snow diminished well before dawn on the 27th, to just some lingering flurries or snow showers.

Snow accumulations of 3 to 5 inches fell across Perry County in a period spanning 24 hours or slightly longer. Roads became hazardous during the evening hours of the 26th. A county level 1 emergency was declared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 25, 9:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 25, 9:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EST MON NOV 25 2013

.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM AFFECTS THE AREA STARTING LATE TONIGHT
AND LINGERING THROUGH WEDNESDAY. COLDER AND BLUSTERY WEDNESDAY.
HIGH PRESSURE BUILDING IN ON THANKSGIVING DAY AND LINGERING FRIDAY.

&&

.NEAR TERM /UNTIL 4 AM TUESDAY MORNING/...
PRECIPITATION BAND MORNING THROUGH SOUTHERN WEST VIRGINIA IS MAKING
ITS WAY TO THE GROUND RATHER QUICKLY. WILL UPDATE POPS IN SOUTHERN
WV FOR A FASTER ARRIVAL TIME.

&&

.SHORT TERM /4 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
RUNNING LATE WITH THE PACKAGE WITH WELL ADVERTISED WX SYSTEM
CREATING FOR COMPLICATED FORECAST. THERE IS REASONABLY GOOD
CONFIDENCE ON TIMING OF CHANGEOVER FROM RAIN TO SNOW ALONG AND E OF
THE OH RIVER TUESDAY NIGHT WITH SE OH ALL SNOW BETWEEN 00 TO 02Z.
HAVE THE CHANGEOVER TO CENTRAL WV BY 06Z AND TO THE MOUNTAINS BY
08Z. THERE COULD BE A BRIEF TRANSITION WINDOW OF A MIX BEFORE
BECOMING ALL SNOW. THE COMPLICATING FACTORS INCLUDE QPF AS THE COLD
AIR WILL WILL CHASING THE EXODUS OF DEEPER MOISTURE. TO FURTHER
COMPLICATE MATTERS IS SOME OF THE MODEL SOUNDINGS WHICH INDICATE
SUSPECT RH AND OMEGA MUCH PAST -8C FOR A TIME BETWEEN 10-14Z AS DRY
SLOT WORKS IN DESPITE NEAR ISOTHERMAL LAYER ALL THE WAY UP TO H6. SO
IT IS ENTIRELY POSSIBLE SOME FREEZING DRIZZLE COULD MIX IN WITH THE
SNOW FLAKES BUT WILL NOT INCLUDE IN WX GRIDS AT THIS TIME BUT WILL
PASS ALONG TO NEXT SHIFT. EXPECT MINOR ACCUMULATIONS FOLLOWING THE
CHANGEOVER BUT THE BULK OF THE ACCUMULATIONS EXPECTED WILL COME WITH
THE PASSAGE OF THE UPPER TROF. IT IS WITH THIS FEATURE WHERE
IMPRESSIVE FORCING AND EVEN SOME LOW LEVEL INSTABILITY SHOWS UP AMID
SOME GOOD LAYER DEFORMATION INDICATED ON THE MODELS. THIS RESULTS
SOME GOOD SNOWS MOVING FOR WEDNESDAY MORNING FROM W TO E. POTENTIAL
EXISTS FOR MESOSCALE BANDING THAT WOULD FURTHER ENHANCE THE SNOW TO
LEAD TO LOCALIZED HIGHER AMOUNTS THAN CURRENTLY FORECAST. GIVEN THE
AMOUNT OF RAIN PRECEDING ALL OF THIS...THE VERY WET GROUND MAY LIMIT
ACCUMULATIONS INITIALLY. WILL CARRY A SWATH OF 2 TO 3 INCHES OF SNOW
WITH THIS FEATURE AS IT WORKS THROUGH...3 TO 6 INCHES IN THE
MOUNTAINS WITH THE SNOW BECOMING MORE FLUFFIER IN NATURE AS CAA
OVERWHELMS THE COLUMN. THE UPPER TROF AXIS CROSS EARLY WEDNESDAY
AFTERNOON...TAKING THE SYNOPTIC SNOW WITH IT. AS THIS TROF MOVES
OUT...THE NW FLOW KICKS IN WITH THE UPSLOPE REGIME TO THIS TAKING
OVER WHICH WILL ALLOW FOR ADDITIONAL ACCUMULATIONS IN THE N
MOUNTAINS AND SCATTERED FLURRIES/SNOW SHOWERS ELSEWHERE. UPSLOPE
MACHINE WINDS AS THURSDAY MORNING APPROACHES WITH SOME PARTIAL
CLEARING POSSIBLE ACROSS THE AREA. ALL TOLD...AM CONFIDENT ENOUGH
TO ISSUE A WINTER STORM WATCH FOR THE N MTNS AND INCLUDING UPSHUR
AND BARBOUR. ELSEWHERE...THINKING A GENERAL 2 TO 3 INCHES OUTSIDE OF
THE MOUNTAINS WITH 3 TO 5 ACROSS THE S WV MOUNTAINS AND SW VA. AS
SUCH THINK A HIGH END ADVISORY MAY BE IN THE CARDS OUTSIDE OF THE
WATCH AREA. STILL A BIT TOO EARLY TO ISSUE AT THIS RANGE BUT NOT
CONFIDENT ENOUGH FOR WARNING CRITERIA FOR A WATCH THOUGH. AM
CONCERNED ABOUT MESOSCALE BANDING POTENTIAL WITH THIS AS PREVIOUSLY
STATED WHICH MAY END UP WITH SLIGHTLY HIGHER AMOUNTS IN SPOTS
OUTSIDE OF THE MOUNTAINS. ALL IN ALL...EXPECT SOME HOLIDAY TRAVEL
PROBLEMS ON WEDNESDAY...COMPOUNDED WITH A GUSTY NW WIND WHICH MAY
RESTRICT VISIBILITY AT TIMES ESPECIALLY ACROSS THE HIGH TERRAIN.
TEMPS NOT FORECAST TO REACH FREEZING ACROSS THE AREA ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
WILL HOLD ONTO CLOUDS AND SOME SNOW SHOWERS OR FLURRIES A BIT LONGER
ON THURSDAY...MOSTLY NORTHERN COUNTIES.  A WEAK 500 MB TROF STILL
PASSING 12Z TO 18Z THURSDAY. THERMAL 850 MB TEMPERATURE TROF
JUST PASSING NEAR 12Z THURSDAY...BUT MOISTURE LINGERS OVER THE NORTH
IN 850 MB WARM AIR ADVECTION.

KEEPING IT DRY FRIDAY AND SATURDAY...WITH MORE CLOUDS SATURDAY.

12Z GFS FASTER ON INCREASING MOISTURE ON SUNDAY NIGHT AND MONDAY.
WILL BE A BIT SLOWER. WILL START CHANCE POPS SUNDAY NIGHT FROM WEST
TO EAST. MOSTLY RAIN FIGURED WITH THIS FEATURE IN DAY 7.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
AN APPROACHING SYSTEM WILL CAUSE CLOUDS TO LOWER THIS EVENING...WITH
A MIX OF RAIN/SNOW AND SLEET MOVING IN LATER TONIGHT. SOME AREAS IN
THE MOUNTAINS COULD EVEN SEE SOME FREEZING RAIN. THE PRECIPITATION
WILL CHANGE OVER TO RAIN FROM SOUTH TO NORTH LATER TONIGHT AND
TUESDAY MORNING. EVEN SO...RESTRICTIONS CAN BE EXPECTED IN LOW
CLOUDS AND RAIN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF PRECIPITATION AND ASSOCIATED
RESTRICTIONS COULD VARY. CEILING HEIGHTS COULD VARY. TIMING OF THE
CHANGE OVER FROM WINTER PRECIPITATION TO RAIN COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    L    M    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    L    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    L    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L

AFTER 00Z WEDNESDAY...
IFR CONDITIONS POSSIBLE TUESDAY NIGHT AND WEDNESDAY WITH A WINTER
STORM SYSTEM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR WVZ037>040-046-047.
     WINTER WEATHER ADVISORY FROM 1 AM TO 8 AM EST TUESDAY FOR
     WVZ033>038-047.
     WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM EST TUESDAY FOR
     WVZ046.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...KTB
AVIATION...RPY
Hazardous weather outlook, Nov 25, 4:35 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EST MON NOV 25 2013

KYZ101>103-105-OHZ076-083-085>087-VAZ003-004-WVZ005>011-013>020-
024>032-262145-
GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-JACKSON OH-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-
435 PM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COMPLICATED WEATHER SYSTEM WILL MOVE ACROSS WITH MAINLY RAIN ON
TUESDAY...PERHAPS A BRIEF MIX AT THE ONSET EARLY TUESDAY MORNING.
A CHANGEOVER TO SNOW IS EXPECTED TUESDAY NIGHT AND LASTING INTO
WEDNESDAY. CONFIDENCE IS INCREASING ON THERE BEING SOME SNOW
ACCUMULATIONS THAT COULD COMPLICATE HOLIDAY TRAVEL. WINTER WEATHER
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ033>036-262145-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
435 PM EST MON NOV 25 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-038-047-262145-
NICHOLAS-WEBSTER-RANDOLPH-
435 PM EST MON NOV 25 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ039-040-262145-
UPSHUR-BARBOUR-
435 PM EST MON NOV 25 2013

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-262145-
POCAHONTAS-
435 PM EST MON NOV 25 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-084-262145-
PERRY-MORGAN-ATHENS-VINTON-
435 PM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

SOME LIGHT SNOW OR A MIX OF SNOW AND SLEET IS EXPECTED OVERNIGHT.
A MINOR ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COMPLICATED WEATHER SYSTEM WILL MOVE ACROSS WITH LIGHT
SNOW...PERHAPS CHANGING TO A MIX TUESDAY AFTERNOON. ALL SNOW IS
EXPECTED TUESDAY NIGHT AND LASTING INTO EARLY WEDNESDAY. CONFIDENCE
IS INCREASING ON THERE BEING SOME SNOW ACCUMULATIONS THAT COULD
COMPLICATE HOLIDAY TRAVEL. WINTER WEATHER ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
November 25, 11:00 PM EST to November 27, 3:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478792.